Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 18, NWS Memphis, TN

November 29, 2001Decatur County, Tennessee

NWS Memphis, TN issued this flash flood warning at Nov 29, 2001, 3:06 AM CST for Decatur County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 29, 2001, 3:06 AM CST (09:06 UTC)
Expired
Nov 29, 2001, 5:45 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Decatur County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 290910
FFWMEM
TNC039-291145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CST THU NOV 29 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE

* UNTIL 545 AM CST.

* AT 300 AM CST...WEATHER RADAR INDICATED HEAVY RAIN MOVING ACROSS   
  DECATUR COUNTY. RADAR ESTIMATES INDICATE THAT TWO TO LOCALLY THREE 
  INCHES OF RAIN HAS ALREADY FALLEN ACROSS DECATUR COUNTY. AN        
  ADDITIONAL ONE TO THREE INCHES IS LIKELY THROUGH EARLY MORNING.    
  DECATUR COUNTY 911 REPORTS ROADS CLOSED OR IMPASSABLE IN MANY      
  PARTS OF THE COUNTY.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3581 8801 3545 8801 3544 8820 3582 8819

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 2:45 AM CST, 21 minutes earlier.

Area forecast discussion, Nov 29, 2:45 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
245 AM CST THU NOV 29 2001

WIDESPREAD FLOOD EVENT CONTINUES...MUCH OF CWA HAS SEEN 3 TO 6 INCHES
OF RAIN PAST 24 HOURS. STILL HAVE THE MAIN UPPER SYSTEM TO GO TODAY.
ETA SEEMS TO HAVE A PRETTY GOOD HANDLE ON UPPER SYSTEM...CURRENTLY
NEAR RIO GRANDE RIVER...AND SHOULD BE NEAR MEM BY 30/00Z.

STILL HAVE PARAMETERS IN PLACE FOR SEVERE WEATHER ACROSS AT LEAST
WARM SECTOR OF SYSTEM. WILL ISSUE SEVERE WEATHER OUTLOOK...AND
FLOOD STATEMENT...UPDATING WATCH INFORMATION...WILL LET WATCH RIDE
TILL 30/00Z...PER CURRENT FORECAST.

ANOTHER 1 TO 3 INCHES POSSIBLE DURING THE DAY TODAY BEFORE SYSTEM
LIFTS OUT. CATEGORICAL POPS TODAY...LIKELY FOR EARLY TONIGHT...THEN
DRY TOMORROW. SEE NO MAJOR REASONS TO QUIBBLE WITH GUIDANCE AFTER
THIS SYSTEM LIFTS OUT. WILL NEED TO BUMP UP TEMPS IN EXTENDED BY AT
LEAST ONE CATEGORY. 10

PRELIM NUMBERS....

MEM TB 053/040 054/042 059 +601
MKL TB 055/041 053/039 057 +601
JBR TB 043/037 052/039 055 +601
TUP TB 067/043 054/040 059 +601

.MEG...FLOOD WATCH TODAY ENTIRE CWA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 6:14 PM CSTSevere Thunderstorm WarningMEGCrockett, Haywood46 min
Nov 28, 6:49 PM CSTSevere Thunderstorm WarningMEGMadison41 min
Nov 28, 6:56 PM CSTSevere Thunderstorm WarningMEGGibson, Weakley34 min
Nov 28, 7:27 PM CSTFlash Flood WarningMEGWeakley3 hr
Nov 28, 8:32 PM CSTFlash Flood WarningMEGHardeman4 hr
Nov 29, 12:21 AM CSTFlash Flood WarningMEGHardeman4 hr
Nov 29, 4:01 PM CSTFlash Flood WarningMEGCarroll, Crockett, Decatur, Dyer, Gibson, Henderson and 3 more4 hr

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.